I have been bleeding for 28 days now. It has not been a heavy flow until this last weekend. Three days ago I began passing clots and having heavy bleeding. I feel worn out. I went to Kaiser and had a blood test. I am not anemic. I feel like I am not being listened to or taken seriously. They wanted me to take progesterone in heavy doses. Is this normally the only soloution? Or are they just doing their usual minimum treatment? I have been on bio-identical hormones for 3 years and they have worked wonders until recently. I wear a climera patch all month of .075 and I take Prometrium 12 days of the month. Is progesteron different from my prometrium? Should I stop all hormone therapy to see if the bleeding stops? I really don't know what to do from here.
First of all, this is not uncommon to have periods that last this long. Many women experience them during perimenopause. The biggest concern on the first hand is the anemia and you've already checked that out and are fine.
When bleeding doesn't stop, they will often prescribe Progesterone to stop the bleeding. It does stop the bleeding for the most part. This is usually standard treatment to stop lengthy bleeding as a "bandaid" solution. The root cause of your lengthy bleeding should be gotten to at some point or another as well.
There are many causes for prolonged and heavy bleeding such as fibroids, polyps, a thickened endometrium caused by too much or too little of either estrogen or progesterone. Those imbalances can be body produced, supplement produced or a combo of both. There are more causes as well that are related to thyroid function but, all of this needs to be evaluated and diagnosed as you are really saying behind your questions. :)
Have they offered an ultrasound to see if there are larger fibroids or polyps or a thickened endometrium (uterine lining) that may be causing this heavier and prolonged bleeding? Have they done a blood work-up to check your hormone levels (FSH, LH, estrogen, progesterone, testosterone and DHEA as well as thyroid hormones such as TSH, T4, T3)? If not, you may want to consider requesting that your family doc or gyn orders these tests for you.
It may be that your body is producing too much of or not enough of one or the other hormones. Usually, it is a lack of progesterone but, not always. Don't forget that what worked once upon a time in terms of your hormone replacement dosage or type MAY need to be changed as your body's needs change! Perhaps, you can question your doc about possibly switching meds?
NOTE: You should NEVER go off hormones "cold turkey" or on your own unless you've been told how to do it properly!!!! That should be done on a weaning off or change of med UNDER A DOCTOR'S SUPERVISION. A schedule would need to be worked out to make a slow withdrawal from them or you could throw yourself off kilter and have some nasty side effects from the withdrawal of those hormones.
Progestin is the pharmaceutical or synthetic form of progesterone. While many women use it safely and effectively, it's not exactly the same molecular structure as naturally occurring progesterone in our bodies. That can sometimes mean more side effects for some women. Others have no problems with it.
Prometrium is the "bio-identical" form of progesterone. While it is also lab produced progesterone, it is compounded from natural sources such as Mexican Wild Yam (not to be confused with some healthfood store brands as some of them contain NO progesterone at all and the body itself cannot convert Wild Yam Extract into progesterone on its own). Some advocate that it's safer than the synthetic brand, Progestin because it is closer to the molecular structure of our body's own naturally produced progesterone and has a lesser chance of side effects. Some swear by it, others say "hogwash...Progestin is best". It depends on whether you believe the pharmaceutical companies and whether your doc believes them LOL.
There are other alternatives to this type of bleeding treatments as well. That can include a D&C to clean out the uterine lining and will stop the bleeding at least temporarily. There's Uterine Abalation, which is also a hospital procedure for the most part and more permanent in terms of, I believe, cauterizing the uterine lining and only suitable for those who don't wish to get pregnant again.
I have to say though that it will all depend upon the cause of the bleeding. Hormonal upsets/fluctuations can be managed by hormone adjustments in what you're taking. Or, it can simply be watched and see how it goes. Again, many women have these types of periods in perimenopause, only to go back to normal periods again or even start skipping them for awhile to any combination.
The fact that you ARE on hormones already is saying to me that you MAY need an adjustment in those meds or, a change of them to perhaps, coming off of them under a doc's say-so.
Make a call to your family doc or gynecologist and see what they have to say first. Remember, if something isn't feeling right to you about the treatment type, it's your body! Make another decision based on another opinion!
Please let us know how you make out and what you decide! Your answer could help others going through something similar!
Best wishes and know that you're not alone in this type of thing!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.